Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 7, NWS Key West, FL

September 28, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 28, 2020, 1:08 PM EDT for Monroe County, Florida. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2020, 1:08 PM EDT (17:08 UTC)
Expired
Sep 29, 2020, 1:00 PM EDT
In force
24 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WHUS42 KKEY 281708
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
108 PM EDT Mon Sep 28 2020

FLZ076>078-290300-
/O.NEW.KKEY.CF.S.0007.200928T1708Z-200929T1700Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
108 PM EDT Mon Sep 28 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through Tuesday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Lower and Middle Keys, minor
  saltwater flooding will occur mainly around the times of high
  tide Tuesday morning into early Tuesday afternoon. For the 
  Upper Keys, water levels will tend to stay high for the Bayside 
  communities of Key Largo, with very little relief at low tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
1 follow-up statement
541 
WHUS42 KKEY 290307
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1107 PM EDT Mon Sep 28 2020

FLZ076>078-291700-
/O.CON.KKEY.CF.S.0007.000000T0000Z-200929T1700Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1107 PM EDT Mon Sep 28 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through Tuesday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Tidal anomalies continue to slowly drop,
  but another round of minor saltwater flooding is still expected
  for the Lower and Middle Keys during the higher high tide that
  will occur during the late morning and early afternoon on
  Tuesday. For Bayside communities of the Upper Keys, minor
  saltwater flooding will continue through Tuesday, even at low
  tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 28, 10:26 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 28, 10:26 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1026 AM EDT Mon Sep 28 2020

.DISCUSSION...
Mean-layer ridging has been squashed to the south and now
stretches west to east from Mexico to the extreme western North
Atlantic. The low-level ridge axis is across South Florida and the
Keys, lending to variable breezes across the island chain and
marine observation platforms. Multi-hour loops from the KBYX radar
hint at weak cyclonic (inverted) curvature across the Keys.
Although instead of troughiness, its more akin to weak
southeasterlies jamming into the lack of flow along the ridge
axis.

Shower and thunderstorm coverage is starting to wane across the
area, which may be related to the drier air pressing northwest
through the Cay Sal Bank (see MIMIC TPW loops). The forecast calls
for 40% chances (below the MOS consensus) through the afternoon
with highs near 90. Building congestus along the island chain
should spark an afternoon round of showers and storms for some
island communities. No updates planned or needed.

&&

.MARINE...
There are no watches, warnings, or advisories currently in
effect. From synopsis, light to gentle, mostly southeast breezes
will prevail through Tuesday morning, becoming southerly Tuesday
afternoon and Tuesday night as a cold front approaches from the
Gulf of Mexico. This front will slide southeast through the Keys
waters Wednesday afternoon and evening, with freshening north to
northeast breezes. Moderate to occasionally fresh northeast
breezes are expected Thursday through Friday night.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through this
evening. With that being said, scattered showers over the Straits of
Florida may pass through either terminal through 18z. Furthermore,
with the very light low-level steering flow, a cumulus cloud line
may form over portions of the island chain this afternoon. Any
convective activity will result in bouts of MVFR or IFR conditions.
Will only mention VCSH in the TAFs at this time and will leave
specifics to later amendments.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  89  82  89  80 / 40 30 30 40
Marathon  91  81  91  80 / 40 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....BT
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 28, 5:01 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
501 AM EDT Mon Sep 28 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-291000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
501 AM EDT Mon Sep 28 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

Atmospheric conditions will be somewhat favorable for waterspouts
today across the nearshore waters of the Florida Keys.
Waterspouts tend to form beneath lines of building cumulus clouds,
just at the hint of rain. Waterspouts can easily flip boats, and
should be avoided always.

Isolated to scattered thunderstorms will be possible across the
Florida Keys and surrounding coastal waters today and tonight. The
primary thunderstorm hazards will be cloud to surface lightning
strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to scattered thunderstorms will be possible across the
Florida Keys and surrounding coastal waters through the period.
The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.